Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 55, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2014, 4:22 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2014, 4:22 PM PDT (23:22 UTC)
- Expired
- Jul 30, 2014, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 165 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 2598 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
445 WGUS55 KVEF 302322 FFWVEF CAC027-310215- /O.NEW.KVEF.FF.W.0055.140730T2322Z-140731T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 422 PM PDT WED JUL 30 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL INYO COUNTY IN EASTERN CALIFORNIA... * UNTIL 715 PM PDT * AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 10 MILES WEST OF DEATH VALLEY JUNCTION...OR 12 MILES NORTHEAST OF BADWATER BASIN...MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... DEATH VALLEY JUNCTION...HIGHWAY 190 BETWEEN DEATH VALLEY JUNCTION TO ZABRISKI POINT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING WATER APPROACHES. && LAT...LON 3645 11664 3634 11636 3619 11649 3631 11676 $$ ASG
2 follow-up statements
294 WGUS75 KVEF 310026 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 526 PM PDT WED JUL 30 2014 CAC027-310215- /O.CON.KVEF.FF.W.0055.000000T0000Z-140731T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 526 PM PDT WED JUL 30 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR EAST CENTRAL INYO COUNTY... AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED MOST OF THE HEAVY RAIN HAS MOVED NORTH OF THE WARNED AREA. HOWEVER... RUNOFF COMBINED WITH THE POTENTIAL FOR NEW STORMS MAY LEAD TO ADDITIONAL FLOODING. LOCATIONS IMPACTED INCLUDE...DEATH VALLEY JUNCTION...HIGHWAY 190 FROM DEATH VALLEY JUNCTION TO ZABRISKI POINT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3645 11664 3634 11636 3619 11649 3631 11676 $$ ASG
678 WGUS75 KVEF 310056 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 556 PM PDT WED JUL 30 2014 CAC027-310106- /O.CAN.KVEF.FF.W.0055.000000T0000Z-140731T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 556 PM PDT WED JUL 30 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL INYO COUNTY... HEAVY RAIN HAS ENDED IN THE WARNED AREA AND THERE HAVE BEEN NO REPORTS OF FLASH FLOODING. THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 3645 11664 3634 11636 3619 11649 3631 11676 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:18 PM PDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 30, 3:18 PM PDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 318 PM PDT WED JUL 30 2014 .SYNOPSIS...SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN SIERRA AND WEST CENTRAL NEVADA WILL DIMINISH LATE THIS EVENING. THUNDERSTORM DEVELOPMENT WILL BE MORE ISOLATED OVER THE SOUTHERN SIERRA AND SOUTHERN GREAT BASIN UNDER A DRIER AND MORE STABLE WESTERLY FLOW THURSDAY AND FRIDAY. ANOTHER PUSH OF MOISTURE IS EXPECTED TO SPREAD UP ACROSS THE REGION OVER THE WEEKEND FOR AN UPSWING IN SHOWERS AND THUNDERSTORMS. && .SHORT TERM...THROUGH FRIDAY NIGHT...SHOWERS AND EMBEDDED THUNDERSTORMS HAVE BEEN EXPANDING ACROSS MUCH OF THE SOUTHERN SIERRA AND NORTHERN INYO COUNTY THIS AFTERNOON AND WILL PERSIST INTO THE EVENING AS REMNANT MOISTURE FROM FORMER TROPICAL SYSTEM HERNAN IS PULLED ACROSS THE SOUTHERN SIERRA. PRECIPITATION WILL THEN TAPER OFF LATE THIS EVENING AND OVERNIGHT. ELSEWHERE...ISOLATED THUNDERSTORMS WERE DEVELOPING OVER THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST ARIZONA. PRECIPITATION HAS BEEN GENERALLY LIGHT WITH THESE CELLS. DRIER AIR WILL SPREAD OVER INYO COUNTY LATE TONIGHT AND THURSDAY AND THE REST OF THE REGION WILL SEE A SLIGHT DECREASE IN MOISTURE WITH MODERATELY UNSTABLE CONDITIONS PERSISTING OVER THE SAME AREA AS TODAY. THIS WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS OVER ZONES FROM THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST ARIZONA NORTHWARD. A LITTLE DRIER AND MORE STABLE AIR WILL SPREAD OVER THE REGION FRIDAY LEAVING ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN SIERRA...SOUTH CENTRAL NEVADA AND NORTHWEST ARIZONA. THIS RELATIVELY DRY PATTERN WILL BREAK AFTER FRIDAY AND THE 12Z MODELS SUPPORT THE TRENDS DETAILED IN THE LONG TERM DISCUSSION. NO SIGNIFICANT CHANGES WERE MADE TO THE FORECAST BEYOND FRIDAY. && .LONG TERM...SATURDAY THROUGH WEDNESDAY. WELL GET READY FOR ANOTHER PUSH OF JUICIER MOISTURE THIS WEEKEND, ESPECIALLY OVER THE EASTERN HALF OF THE AREA, AS THE FLOW ALOFT TRANSITIONS TO THE SOUTHEAST BY SATURDAY MORNING ACROSS OUR AREA AS THE CLASSIC SUMMERTIME FOUR CORNERS HIGH SETS BACK UP. AT LEAST INITIALLY, IT APPEARS THAT WHATEVER SHOWER AND THUNDERSTORM ACTIVITY THAT DEVELOPS ON SATURDAY AFTERNOON AND EVENING SHOULD DEVELOP COURTESY OF ANY DIFFERENTIAL HEATING BOUNDARIES OR BE TERRAIN INDUCED. THE LATEST ECMWF AND GFS ARE MORE STABLE OVER THE WESTERN CWFA AND THUS IF THIS TREND CONTINUES WE MAY NEED TO TRIM POPS THERE DOWN. PWAT VALUES PUSHING 1.50 INCHES WILL MEAN THE ATMOSPHERE WILL HAVE A LOT OF JUICE AND THUS FLASH FLOODING WILL BE THE PRIMARY THREAT IN STRONGER OR SLOWER MOVING STORMS. THINGS GET MORE INTERESTING SATURDAY NIGHT THROUGH MONDAY AS AN INVERTED TROUGH OR SOME SORT OF VORTICITY MAXIMUM OR LOBE HEADS NORTHWEST FROM CENTRAL ARIZONA AND CROSSES THE AREA. THIS FEATURE SHOULD LIFT SLOWLY NORTHEAST ON MONDAY BUT CONTINUES TO TREND TOWARD A SLOWER EXIT ON THE MODELS. THE PRESENCE OF THIS FEATURE IS SHOWN ON THE BIG 4 MEDIUM RANGE OPERATIONAL MODELS (GFS, ECMWF, GEM AND DGEX) AND THIS TRIGGER FEATURE COMBINED WITH THE HIGH MOISTURE CONTENT AVAILABLE SHOULD RESULT IN AN EVEN BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS EVEN AT NIGHT. POPS WERE RAISED AGAIN TO SHOW A BETTER UPTICK IN ACTIVITY FOR SUNDAY THROUGH MONDAY. THE MAIN CONCERN CONTINUES TO BE HOW MUCH CLOUD COVER EXISTS AS THIS WOULD LIMIT HEATING AND RESULT IN MORE SHOWERS AND LOW-GRADE THUNDERSTORMS. HOWEVER, IF WE GET ENOUGH HEATING SUNDAY, ACTIVITY WOULD SUPPORT THE POTENTIAL FOR STRONGER THUNDERSTORMS WITH 0-6 KM BULK SHEAR VALUES SHOWN BY THE GFS TO EXCEED 20 KTS ACROSS THE EASTERN CWFA. HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE THE MAIN THREAT ALONG WITH THE RISK FOR FLASH FLOODING. HIGH TEMPS WILL BE VERY TRICKY ESPECIALLY ON SUNDAY AS CLOUDS COULD EASILY HOLD TEMPS DOWN ANOTHER 6-8 DEGREES FROM WHAT IS FORECAST. THE LATEST MODELS NOW SHOW A SLOWER EXIT TO THIS FEATURE KEEPING IT OVER THE NORTHEAST CWFA THROUGH TUESDAY BEFORE FINALLY GIVING IT THE BOOT. THUS POPS WERE RAISED MONDAY THROUGH TUESDAY ESPECIALLY IN LINCOLN COUNTY. DRIER AIR SHOULD FINALLY WORK IN FROM THE SOUTHWEST AS THE FLOW ALOFT TURNS IN THAT DIRECTION AND THIS SHOULD CUT BACK ON THE COVERAGE OF STORMS OUT THAT WAY. WITH LESS CLOUDS, TEMPS SHOULD TREND BACK CLOSER TO NORMAL. && .AVIATION...FOR MCCARRAN...SHOWERS NEAR THE SPRING MOUNTAINS WILL DIMINISH DURING THE LATE AFTERNOON AND EVENING. WINDS WILL DECREASE TO AROUND 10 KTS FROM THE WEST-SOUTHWEST THROUGH LATE EVENING THEN BECOME LIGHT DIURNAL PATTERNS EARLY THURSDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST IN THE BEATTY CORRIDOR THROUGH LATE EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING OVER THE SPRING MOUNTAINS AND THE BEATTY/MORMON MESA CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN INYO...ESMERALDA AND CENTRAL NYE COUNTIES WILL PERSIST THROUGH THIS EVENING THEN DIMINISH OVERNIGHT. WIND GUSTS OF 25-35 KTS WILL OCCUR NEAR STORMS. SCT-BKN BASES AROUND 10 KFT MSL CAN BE EXPECTED WITH MOUNTAIN TOP OBSCUREMENT. ISOLATED THUNDERSTORMS ELSEWHERE ACROSS THE SOUTHERN GREAT BASIN AND NORTHWEST ARIZONA WILL DISSIPATE EARLY THIS EVENING. CONSIDERABLY LESS THUNDERSTORM COVERAGE IS EXPECTED THURSDAY WITH ISOLATED STORMS CONFINED TO THE HIGHER MOUNTAINS AND ONLY SCT BASES AROUND 12-15KFT MSL. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...ADAIR LONG TERM...STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.